MAUDE Adverse Event Report: EDWARDS LIFESCIENCES ALTERRA ADAPTIVE PRESTENT SYSTEM; PULMONARY VALVE PROSTHESIS PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES ALTERRA ADAPTIVE PRESTENT SYSTEM; PULMONARY VALVE PROSTHESIS PERCUTANEOUSLY DELIVERED
Model Number 29AP4045A
Medical Device Problem Code Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Great Vessel Perforation (2152); Pericardial Effusion (3271)
Date of Event 08/08/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The investigation is ongoing.
 
Event or Problem Description
During a transcatheter pulmonary valve replacement (tpvr) procedure involving a 29mm sapien 3 valve, the field clinical specialist (fcs) reported that the patient, who presented with congenital pulmonary stenosis and a native main pulmonary artery (mpa), underwent alterra deployment with wire positioning achieved via the left pulmonary artery (lpa).The alterra stent was deployed with a slight angle, though it was not deemed problematic.The pds tracked successfully, and the valve was deployed.However, post-deployment angiography revealed significant tilting of the distal anterior and lateral apices against the mpa.A pericardial effusion began to develop and, although initially drained, it recurred persistently.The cardiovascular operating room (cvor) team was consulted, and a multidisciplinary decision was made to proceed with surgical explantation of the device.At last report, the patient was stable and doing well.
 
Additional Manufacturer Narrative
Correction to h6; component code, clinical code, type of investigation, investigation findings, investigation conclusion.The event reported is anticipated in the risk management documentation for transcatheter heart valve procedures.Additional assessment of the failure mode is not required at this time.Due to the unavailability of the complaint device, engineering was unable to perform any visual inspection, functional testing, or dimensional analysis.Per the technical summary, the ifu, current risk mitigations include design and manufacturing controls, and training.The reported event was confirmed based on the evaluation of the provided imagery and event description.A review of the dhr and lot history did not provide any indication that a manufacturing non-conformance would have contributed to the complaint event.Additionally, a review of ifu/training materials revealed no deficiencies.Per event description, "the alterra stent was deployed with a slight angle, though it was not deemed problematic.The pds was tracked successfully, and the valve was deployed.However, post-deployment angiography revealed significant tilting of the distal anterior and lateral apices against the mpa.A pericardial effusion began to develop and, although initially drained, it recurred persistently.The cardiovascular operating room (cvor) team was consulted, and a multidisciplinary decision was made to proceed with surgical explantation of the device." per the training manual, the alterra apices are designed to engage with anatomy to assist in initial placement and acute stability.Apex engagement with the anatomy is critical for prestent fixation and to avoid migration.However, in this case of device penetration occurred and led to a pericardial effusion and required additional surgical interventions such as including replacement of an antegrade rsfa sheath for perfusion.During the imaging review, the alterra was deployed in a significantly dilated rvot with an intact annulus, using a guidewire placed in the lpa.The wire placement introduced a leftward bias, causing the device to interact with anterior-superior wall.The absence of lateral imaging limited spatial assessment, masking critical misalignment.The excessive forward tension and sudden release of mechanical energy likely caused the perforation.Additionally, the inherent design of the present featuring outward-flared, pointed apices with chronic outward force intended for secure anchoring may have further contributed to the event once misalignment occurred.In addition, the alterra prestent is designed with outward flared/pointed apices and sufficient outward chronic force to allow proper retention of prestent to various and challenging patient anatomies.Available information suggests that procedural factors (combination of wire bias, lack of multi-angle imaging, procedural techniques), in addition to the prestent's design, may have contributed to the reported event.Complaint histories for all reported events are reviewed against trending control limits on a monthly basis, and any excursions above the control limits are assessed and documented as part of this monthly review.An investigation has been opened to determine the root cause and implement any necessary corrective actions.

Brand Name
ALTERRA ADAPTIVE PRESTENT SYSTEM
Common Device Name
PULMONARY VALVE PROSTHESIS PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key22907728
Report Number2015691-2025-07052
Device Sequence Number15725635
Product Code NPV
UDI-Device Identifier00690103210866
UDI-Public(01)00690103210866(17)270426(11)250421
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
P200015
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Device Explanted Year2025
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/09/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number29AP4045A
Device Lot Number66490481
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/09/2025
Supplement Date Received by Manufacturer10/06/2025
Initial Report FDA Received Date08/27/2025
Supplement Report FDA Received Date10/09/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured04/21/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age76 YR
Patient SexFemale
Patient Weight57 KG